Hail, Surry
- When
- August 7, 11:33 AM EST
- Where
- Surry County, 6.93 mi E of Woodville
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 36.509, -80.356
The public observed penny-sized hail on Minervia Way approximately five miles north of Francisco.
A series of upper level disturbances were moving through a broad, slightly negatively tilted upper trough located across the Great Lakes. With a warm, very moist air mass present across the region, scattered to numerous showers and thunderstorms developed during the early afternoon across northwest North Carolina along a weak surface trough.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A series of upper level disturbances were moving through a broad, slightly negatively tilted upper trough located across the Great Lakes. With a warm, very moist air mass present across the region, scattered to numerous showers and thunderstorms developed during the early afternoon across northwest North Carolina along a weak surface trough. Several of these storms reached severe limits producing quarter to half-dollar-sized hail and isolated damaging wind reports.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 7, 8:52 AM EST, 2 hours 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 952 AM EDT TUE AUG 7 2012 .SYNOPSIS... A WEAK FRONTAL BOUNDARY WILL REMAIN STALLED ACROSS NORTHWEST PORTIONS OF THE AREA TODAY THROUGH WEDNESDAY. LINGERING MOISTURE IN THE VICINITY OF THE FRONT WILL ALLOW FOR SCATTERED SHOWERS AND THUNDERSTORMS TO CONTINUE THROUGH THE MIDDLE OF THE WEEK. A STRONGER COLD FRONT WILL ARRIVE BY WEEKS END RESULTING IN MORE WIDESPREAD SHOWERS AND STORMS BEFORE DRIER AND COOLER AIR ARRIVES OVER THE WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... AS OF 950 AM EDT TUESDAY... EARLIER FORECAST IS PRETTY MUCH ON TRACK. WE ARE STILL ANTICIPATING THE BEST CHANCES FOR SHOWERS/STORMS HEADING INTO THE AFTERNOON NEAR THE NC/VA BORDER. EXPANSIVE CLOUD SHIELD ACROSS THE REST OF THE REGION WILL HELP TO LIMIT CONVECTION AND ALSO KEEP HIGH TEMPERATURES ON THE COOL SIDE OF GUIDANCE. AS OF 315 AM EDT TUESDAY... MOST PRECIP HAS NOW SHIFTED SOUTH AND EAST OF THE AREA EARLY THIS MORNING AHEAD OF THE RESIDUAL FRONT/WAVE TO THE NW. THIS HAS ALLOWED SOME BREAKS TO DEVELOP IN THE MID DECK WITH POCKETS OF DENSE FOG/STRATUS ESCPLY ACROSS THE WESTERN VALLEYS. NOT ANTICIPATING THE NEED FOR A FOG ADVISORY GIVEN LIMITED NATURE TO THE REAL DENSE FOG BUT BEEFING UP IN THE ZONES EARLY ON IN SPOTS. OTRW FORECAST A BIT ON THE TRICKY SIDE THIS AFTERNOON REGARDING CLOUDS/POPS AND SUBSEQUENT EFFECTS ON TEMPS AS THE AXIS OF DEEPER MOISTURE REMAINS JUST SOUTH...WHILE THE LOW LEVEL FRONT ATTEMPTS TO SAG IN FROM THE NW LATER ON. WILL ALSO SEE AN INITIAL MID LEVEL WAVE ZIP BY TO THE NE THIS MORNING BEFORE ANOTHER RIPPLE RIDES UP THRU THE CAROLINAS LATE THIS AFTERNOON AND TO THE EAST OVERNIGHT. THIS PUTS THE BEST LIFT TO THE SOUTH INTO THIS EVENING BEFORE BETTER DRYING ALOFT WORKS IN OVERNIGHT BEHIND THE PASSING S/W. LATEST GUIDANCE RATHER ANEMIC ON SHRA/TSRA COVERAGE OUTSIDE THE VA/NC BORDER CTYS THIS AFTERNOON WITH THE DEGREE OF HEATING/INSTABILITY THE MAIN INGREDIENT TO ADDED COVERAGE. THINK FAR SOUTHERN/SW AREAS WILL SEE ANOTHER ROUND OF SHRA/TSRA FROM MIDDAY ON PER 85H THETA-E GRADIENT AND HIGHER PWATS AHEAD OF THE NEXT WAVE. ELSW LOOKS LIKE MORE OF A SCATTERED TO ISOLATED SCENARIO GOING FARTHER NORTH WITH PERHAPS LITTLE FAR NW EXCEPT ON THE RIDGES GIVEN LACKING MOISTURE AND SUPPORT ALOFT. THESE POPS BASICALLY ALL BASED ON SOME INSOLATION DEVELOPING ESPCLY NORTH OF THE VA BORDER AS MODELS CONTINUE TO SUGGEST PLENTY OF CLOUDINESS BUT STILL CAPES OF 1K J/KG OR HIGHER THIS AFTERNOON. WAVE EXITS THIS EVENING WITH FORECAST SOUNDINGS SHOWING STEADY DRYING ALOFT FROM NW TO SE WHICH SHOULD CURTAIL SHRA AFTER MIDNIGHT TO ONLY ISOLATED COVERAGE FAR SE BY DAYBREAK. OTRW SHOULD SEE MORE BREAKS OVERNIGHT WITH PATCHY FOG AROUND. BUMPED UP HIGHS A LITTLE TODAY GIVEN SUCH A WARM/MUGGY START AND TO FOLLOW CLOSER TO THE LATEST MOS BLEND WHICH IS STILL MUCH WARMER. THINK WARMER READINGS...LOW/MID 80S...MAY END UP ACROSS THE FAR NW AND PERHAPS NE SECTIONS GIVEN MORE SUN POTENTIAL WHILE NW NC STRUGGLES TO REACH 80 UNDER CLOUDS/SHRA. KEPT MOST IN THE 60S OVERNIGHT EXCEPT COOLER VALLEYS PROVIDED SOME CLEARING AND ONLY PATCHY FOG. && .SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/... AS OF 400 AM EDT TUESDAY... UNSETTLED WEATHER WILL RETURN RATHER QUICKLY BY THU AFTER A BRIEF LULL IN THE RATHER WET/STORMY WEATHER PATTERN OF RECENT DAYS. A FAIRLY HIGH AMPLITUDE PATTERN FOR AUGUST WILL REMAIN IN PLACE THROUGH THE SHORT TERM AND INTO THE EXTENDED PERIODS...FEATURING A HIGH AMPLITUDE SUBTROPICAL RIDGE ACROSS THE WESTERN U.S. AND A DEEPENING TROUGH IN THE EASTERN U.S. MID-LEVEL DRYING WILL PUSH THE MAJORITY OF ANY POTENTIAL PCPN AT THE BEGINNING OF THE SHORT TERM PERIOD MOSTLY SOUTH OF OUR CWA. THERE IS...HOWEVER...A WEAK NW FLOW DISTURBANCE TO WATCH CAREFULLY FOR WED...WHICH MAY RESULT IN HIGHER POPS AREA WIDE THAN CURRENTLY ANTICIPATED. FOR NOW...AM BANKING ON A RELATIVELY DRY...STABLE AIR MASS WED THAT WILL INHIBIT CONVECTIVE DEVELOPMENT. WILL HOLD ONTO SLIGHT CHC POPS ACROSS OUR NC AND VA PIEDMONT COUNTIES FOR WED...WHERE THE SFC AIR MASS IS MORE MOIST AND CLOSER TO THE STALLED FRONT. THE OTHER AREA TO WATCH WED WILL BE THE UPSLOPE SIDE OF THE ALLEGHANYS...WHERE ISOLD AFTERNOON -SHRA MAY DEVELOP NEAR THE HIGHER RIDGES. BY THU...A STRONG DISTURBANCE IS EVIDENT IN ALL MODELS DROPPING SOUTHEASTWARD FROM THE UPPER MIDWEST INTO THE OHIO VALLEY. THE GFS IS STRONGEST AND FASTEST WITH THIS SYSTEM...WHILE THE NAM IS SLOWEST. THE ECMWF IS A GOOD COMPROMISE...OVERALL BEING SLIGHTLY WEAKER WITH THIS SYSTEM...BUT WITH SIMILAR TIMING IN BETWEEN THE FASTEST GFS AND SLOWEST NAM. THERE ARE LEADING DISTURBANCES THAT WILL YIELD CHANCES FOR SHRA/TSRA...BEGINNING THU AFTERNOON AND CONTINUING INTO FRI NIGHT AT A MINIMUM. AT THIS TIME...THE BEST THREAT FOR WIDESPREAD SHRA/TSRA ACTIVITY APPEARS TO BE WITH A LEADING DISTURBANCE THU AFTERNOON...AND THEN THE MAIN TROUGH FRI AFTERNOON/EVENING. THE GFS INDICATES A STRONG NEGATIVE TILT WITH THIS SYSTEM...BUT OVERALL INSTABILITY APPEARS TO BE LACKING DUE TO A MEAGER SFC ENVIRONMENT. NONETHELESS...DEWPOINTS ARE STILL IN THE MID 60S ACROSS MUCH OF THE CWA AND 500MB TEMPS HAVE DROPPED INTO THE -10C RANGE OR BETTER. THIS IS CERTAINLY SUFFICIENT TO SUPPORT TSRA...BUT PERHAPS NOT A GREAT DEAL OF SEVERE...IF ANY...LARGELY OWING TO WIDESPREAD ANTECEDENT CLOUD COVER AND LIMITED DAYTIME HEATING. THE BEST THREAT SEVERE...AGAIN IF ANY...WOULD BE ACROSS THE PIEDMONT AREAS WHERE BETTER HEATING/INSTABILITY IS EVIDENT. BY FAR THE BIGGEST CONCERN WITH THIS OVERALL RATHER SLOW MOVING SYSTEM WILL BE HEAVY RAIN AND THE POTENTIAL FOR FLOODING. WITH HIGH CHC TO LIKELY POPS INDICATED FOR 24-36 HRS AT LEAST...NAMELY THU AFTERNOON THROUGH FRI NIGHT. WILL NEED TO WATCH THIS CAREFULLY GIVEN THE RECENT FAIRLY WIDESPREAD RAINFALL...ESPECIALLY ACROSS THE NW HALF OF OUR CWA IN RECENT DAYS. UNFORTUNATELY...IT IS ALSO THE NW HALF OF THE CWA THAT STANDS THE CHANCE OF SEEING PROLONGED DURATION OF SHRA/TSRA ACTIVITY AS WELL. TEMPERATURES THROUGH THE SHORT TERM SHOULD REMAIN NEAR TO SLIGHTLY BELOW NORMAL BECAUSE OF EXTENSIVE CLOUD COVER AND HIGH CHANCES FOR SHRA/TSRA. WED SHOULD BE THE WARMEST AFTERNOON OVERALL WITH PARTLY CLOUDY SKIES...ESPECIALLY ACROSS THE PIEDMONT. A FEW 90S CAN BE EXPECTED MAINLY EAST OF LYH-DAN WED AFTERNOON. WARM TEMPS WILL CONTINUE ACROSS THE PIEDMONT THU AFTERNOON IN ADVANCE OF DEVELOPING PCPN...BUT AREAS WEST OF THE BLUE RIDGE SHOULD STRUGGLE TO RISE MUCH ABOVE 80 THU...WITH ONLY 70S EXPECTED ALONG AND WEST OF THE ALLEGHANYS. ALL AREAS WILL SEE BELOW NORMAL MAX TEMPS FRI WITH WIDESPREAD SHRA/TSRA ACTIVITY. ON THE OTHER HAND...MIN TEMPS WILL BE AOA NORMAL THROUGH THE PERIOD WITH INCREASING DEWPOINTS AND NIGHTTIME CLOUD COVER/PCPN. && .LONG TERM /SATURDAY THROUGH MONDAY/... AS OF 430 AM EDT TUESDAY... NO SIGNIFICANT CHANGES TO THE LONG TERM FROM THAT PREVIOUSLY INDICATED. ALL OF THE LONG RANGE MODELS MAINTAIN THE NW FLOW ALOFT WITH AN UPPER RIDGE ACROSS THE WESTERN U.S. AND AN UPPER TROUGH ACROSS THE EASTERN U.S. THE 00Z GFS SHOWS ANOTHER UPPER TROUGH APPROACHING THE AREA FROM THE NW BY THE WEEKEND...SO IT APPEARS THERE WILL BE LITTLE CHC FOR ANY SIGNIFICANT DRYING/COOLING AFT THE FRONT AND MAIN UPPER TROUGH CLEAR THE REGION EARLY SAT. THE ECMWF SHIFTS THE UPPER RIDGE FURTHER EAST TOWARD THE CENTRAL U.S...OPENING THE DOOR TO INCREASING POTENTIAL FOR NW FLOW MCS ACTIVITY FROM THE NORTHERN PLAINS TOWARD THE MID-ATLANTIC REGION. AT ANY RATE...TEMPERATURES WILL REMAIN NEAR TO PERHAPS SLIGHTLY ABOVE NORMAL...WITH HIGHER THAN NORMAL CHCS FOR PRECIPITATION THROUGHOUT THE EXTENDED PERIODS. && .AVIATION /14Z TUESDAY THROUGH SATURDAY/... AS OF 635 AM EDT TUESDAY... WIDE RANGE FROM LIFR/IFR IN FOG AND STRATUS ACROSS THE VALLEY LOCATIONS...EXCLUDING KROA...TO MVFR ALONG THE RIDGES TO VFR CIGS/VSBYS ELSW WILL PREVAIL UNTIL AROUND 14Z...10AM BEFORE GRADUALLY IMPROVING. ONCE THE LOWER CONDITIONS MIX OUT TO SCTD/BKN 2-4K FT CU UNDER AN AC DECK ABOVE MAY START TO SEE SHRA REDEVELOP OVER THE SOUTH NEAR KDAN BY MIDDAY. ELSW SCATTERED SHOWERS AND STORMS WILL STILL BE POSSIBLE THIS AFTERNOON...ESPECIALLY NEAR THE NC/VA BORDER BUT ALL DEPENDENT ON THE DEGREE OF HEATING. SINCE APPEARS WILL SEE LIMITED HEATING AND LESS FORCING ALOFT...PLAN TO LEAVE OUT CONVECTION MENTION AT ALL LOCATIONS EXCEPT AT KDAN WHERE WILL INCLUDE A VCTS MENTION BY MID AFTERNOON. ANY SHRA/TSRA SHOULD FADE THIS EVENING AS DRIER AIR ALOFT ARRIVES BUT STILL REMAIN MOIST ENOUGH NEAR THE GROUND TO PRODUCE ANOTHE ROUND OF LIFR/IFR TO MVFR CONDITIONS IN FOG AT MOST LOCATIONS OUTSIDE OF KROA. PROXIMITY OF OLD FRONT AND TROPICAL AIRMASS JUST TO THE SOUTH... WHICH WILL BEGIN A NORTHWARD RETURN BY MIDWEEK...WILL MAINTAIN A DAILY THREAT FOR PATCHY FLIGHT RESTRICTIONS IN VICINITY OF MAINLY DIURNALLY DRIVEN SHOWERS/STORMS FOR MUCH OF THE REST OF THE WEEK...WITH A CONTINUED THREAT FOR RESTRICTIONS INTO THE OVERNIGHT PERIODS WHERE FOG DEVELOPS. MORE WIDESPREAD SHRA/TSRA LIKELY BY WEEKS END AHEAD OF A STRONGER COLD FRONT THAT LOOKS TO DIVE THRU THE REGION FRIDAY NIGHT. IMPROVING CONDITIONS TO VFR POSSIBLE BEHIND THE FRONT ESPCLY ACROSS THE EAST TO START THE WEEKEND. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JH NEAR TERM...DS/JH SHORT TERM...RAB LONG TERM...RAB/WP AVIATION...JH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 755 AM EDT TUE AUG 7 2012 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-081200- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 755 AM EDT TUE AUG 7 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. BANDS OF STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE AHEAD OF A COLD FRONT FRIDAY AFTERNOON AND EVENING. VERY HEAVY RAINFALL MAY ALSO OCCUR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The Roanoke radar (KFCX), 58 km away, was scanning. The volume nearest the first event began at 16:31 UTC.
4 hail, 2 thunderstorm wind. Local standard time, as filed.
The public observed penny-sized hail on Minervia Way approximately five miles north of Francisco.
The Rockingham County 911 Center reported that a tree was blown down on and blocking Hancock Road just northeast of Wentworth.
The public observed half-dollar-sized hail on Lime Rock Road. Penny-sized hail was also observed by the public on Holly Springs Road between Linda Lane and Siloam Road. Hail of penny-sized fell in the area for up to 30 minutes.
The Rockingham County 911 Center reported that a tree was blown down by thunderstorm winds on Barnes Street near the intersection of U.S. Highway 29.
The public observed quarter-sized hail. Hail up to the size of quarters fell in the area for up to 20 minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2012Every state in 2012This day in weather historyWarnings in North Carolina, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409172, 409383, 409385, 409394, 409389, 409393.